Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Dermatology | Family Medicine | Psychiatry | News

Back to Health News

Severe Acne May Up Suicide Risk: Study

Last Updated: November 11, 2010.

 

Patients remain at risk even after treatment ends, researchers say.

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Patients remain at risk even after treatment ends, researchers say.

By Steven Reinberg
HealthDay Reporter

THURSDAY, Nov. 11 (HealthDay News) -- Severe acne may significantly increase suicide risk, and patients taking isotretinoin (Accutane) for the skin condition should be monitored for at least a year after treatment ends, Swedish researchers report.

"Treatment with Accutane actually entails an increased risk of suicide attempts," said lead researcher Anders Sundstrom, a pharmacoepidemiologist at the Karolinska Institute in Stockholm.

However, depression caused by the acne, rather than the drug itself, is probably the culprit, he said.

The risk of suicide is very small, Sundstrom stressed. There could be one suicide attempt among 2,300 people taking Accutane, and that assumes that the drug caused the suicide attempt, he said.

For the study, published online Nov. 12 in BMJ, Sundstrom's team collected data on 5,756 people treated for severe acne with Accutane from 1980 to 1989. The average age of the men was 22; the average age of women was 27.

Linking these patients to hospitalization and death records from 1980 to 2001, they found that 128 of the patients were hospitalized because of a suicide attempt.

Suicide attempts increased in the several years before Accutane was started, but the highest risk was seen in the six months after treatment ended, Sundstrom's group found.

It's possible that patients whose skin improved became distraught if their social life didn't benefit, the researchers speculated.

Also, Accutane takes time to work and acne can worsen before it gets better, Sundstrom said. "It takes a long time to get rid of the acne, and for the self-image to get better might take even a longer time," he said.

Acne so severe that it is treated with Accutane is not a trivial disease, said Parker Magin, a senior lecturer at the University of Newcastle in New South Wales, Australia, and co-author of an accompanying journal editorial. "It is a disease associated with significant psychiatric morbidity," Magin said.

It's impossible to say whether the drug or the skin disease is responsible for the increased suicide attempts, he said.

Magin agrees physicians must monitor patients taking Accutane for evidence of psychiatric problems. And since the risk exists before and after taking the drug, "we have to be vigilant for longer than the six months people might be on the medication," Magin said.

Patients with severe acne who do not get treated and those who are treated unsuccessfully should also be watched for psychiatric disturbances, the researchers said.

Isotretinoin, which has been used to treat severe acne since the 1980s, is also sold under the brand names Roaccutane, Amnesteem, Claravis, Clarus and Decutan.

Accutane has been linked to birth defects, and in 2005 the U.S. Food and Drug Administration approved a program requiring doctors to enroll patients who take it in a national registry to guard against serious side effects.

To register, patients must acknowledge the risks associated with the drug, including depression and suicidal feelings. Moreover, women must have a pregnancy test within seven days before filling their prescription. Women must also agree to use two methods of birth control and adhere to pregnancy testing on a monthly basis.

More information

For more information on acne, visit the U.S. National Library of Medicine.

SOURCES: Anders Sundstrom, pharmacoepidemiologist, Karolinska Institute, Stockholm, Sweden; Parker Magin, Ph.D., senior lecturer, University of Newcastle, New South Wales, Australia; Nov. 12, 2010, BMJ, online

Copyright © 2010 HealthDay. All rights reserved.


Previous: Urine Markers May Reveal Kidney Damage Earlier Next: Health Tip: Prevent the Spread of Rotavirus in Children

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.